Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 132, NWS Amarillo, TX

May 30, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2021, 5:35 PM CDT for Cimarron County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 5:35 PM CDT (22:35 UTC)
Expired
May 30, 2021, 6:30 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 200 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS54 KAMA 302235
SVRAMA
OKC025-302330-
/O.NEW.KAMA.SV.W.0132.210530T2235Z-210530T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
535 PM CDT Sun May 30 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cimarron County in the Panhandle of Oklahoma...

* Until 630 PM CDT.

* At 535 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Kenton to 4 miles southeast of
  Black Mesa Park, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10246 3682 10249 3671 10267 3660 10300
      3700 10300
TIME...MOT...LOC 2235Z 283DEG 11KT 3689 10276 3679 10285 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:56 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 30, 3:56 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
356 PM CDT Sun May 30 2021

.SHORT TERM...Tonight through Monday...

The two big questions of the day (1 will the clouds break and 2
will the boundary across the north hold there and not push through
the CWA) have now been answered - yes and yes. This appears to be
setting the stage for a widespread thunderstorm event with
potential for severe storms and very heavy rainfall tonight which
that the CAMS are finally seeming to agree on at least a little
better.

The jet exit region will move across the area overnight with good
upper diffluence spreading across the area. Multiple S/WVs moving
around the base of a deep trough in AZ S/WVs will continue to
move across the area through Monday. With low clouds scattering
out, temperatures have increased into the 70s most areas and ML
CAPE is around 1000-1500 J/KG and is forecast to reach 1500-2000
J/KG for most of the area by 00Z. There is good low level turning
in the wind fields and around a 90 kt upper level jet that will
move into the area, but the RAP progs of just 25-30 kt effective
bulk shear seems a tad low this evening especially given NAM pros
of 30-60 kt 0-6 km shear ahead of the storms. Convective
initiation is already occurring along the higher terrain of NM and
the outflow boundary across the north will be another potential
focus area. Discrete supercells are possible mainly in the west,
but appears these will be pretty quick to congeal into an MCS that
will have very good h85-h7 theta-e advection to feed this complex.
Given all this, all hazards are possible but the greatest hail
and tornado threat (5% per SPC) will be in the west before MCS
development. Very heavy rainfall is expected and much of the area
may see 1 to 3 inches (W/ locally higher amounts possible) in a
short period of time. The intersection of the outflow boundary and
the MCS could be an area to watch for highest rainfall totals as
well as greater tornado threat as well as the SE where many HREF
is pinging on higher potential for 2+ inch rainfall. A flood watch
has been issued for the entire region given the high rates
expected.

Best upper dynamics and strongest S/WV assoc w/ the upper system
might actually occur early Monday and therefore POPs remain
relatively high despite being on the backside the overnight MCS.
That said, storm intensity and rainfall rates should be much less
Monday and therefore the Flood Watch is set to expire at 12Z for
now. Cool outflow will fill in behind the storm complex w/ NRLY
winds developing and this will keep the area cool, cloudy and damp
on Monday with low clouds and SCT shra/tstms persisting.

&&

.LONG TERM...Monday night through Saturday

Open wave to move across the Panhandles Monday night keeping chances
for convection Monday night across most of the forecast area.
Upper trough will begin to shift east away from the Panhandles
Tuesday with the upper flow transitioning to northwesterly behind
the departing upper trough. Lingering convection possible Tuesday.
Perturbations within the northwesterly or north northwesterly
upper flow aloft Wednesday through Friday will bring chances for
convection again during the afternoon into the nighttime hours
during the latter half of the week. Upper high builds in over the
Great Basin region late in the week with a more northerly and even
a northeasterly upper flow expected across the Panhandles by
Friday and Saturday.

Surface ridge builds down from the north into the forecast area
early this week. Surfaced ridge to kick out to the south and east
by the middle of the week as surface low pressure develops to the
lee of the Rockies in eastern Colorado and eastern New Mexico.
Surface flow to transition from upslope southeasterly to more
southerly and southwesterly by the middle and end of the week.
Frontal boundary to the south of the Panhandles by the middle of
the week forecast to lift north and east near or into the
Panhandles before frontolysis occurs by Thursday or Friday. Any
residual surface boundaries across the Panhandles late this week
will be a focus for lift for diurnally- driven convection.

Weakness in the upper flow along with diurnal heating and ample
residual low level moisture, with dew points in the 50s and 60s,
will result in convection still not out of the equation Friday
afternoon and evening as well as Saturday afternoon and evening.
Early in the week, some of the stronger convection could still be
efficient rainfall producers.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  67  53  70  54 /  90  60  40  30  30
Beaver OK                  55  65  52  69  51 /  90  60  40  20  10
Boise City OK              50  60  48  68  49 /  90  50  50  40  20
Borger TX                  60  70  56  74  55 /  90  40  40  20  20
Boys Ranch TX              58  67  53  72  54 /  90  60  40  30  30
Canyon TX                  57  67  53  71  53 /  90  60  40  30  30
Clarendon TX               59  69  56  71  55 /  90  70  50  20  30
Dalhart TX                 52  63  49  70  49 /  90  50  50  30  30
Guymon OK                  54  63  51  69  51 /  90  40  40  30  20
Hereford TX                57  69  53  73  54 /  90  70  40  30  40
Lipscomb TX                58  68  54  70  52 /  90  60  50  20  20
Pampa TX                   58  68  53  70  53 /  90  50  50  20  20
Shamrock TX                60  71  56  72  54 /  90  70  60  20  20
Wellington TX              61  73  57  74  56 /  90  80  60  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch from 7 PM CDT this evening through Monday morning
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...Flood Watch from 7 PM CDT this evening through Monday morning
     for the following zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, May 30, 2:50 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
250 PM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-311200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
250 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop or move in from the west
through tonight across the Texas and Oklahoma Panhandles. Some
storms may become severe late this afternoon and evening, with
large hail and damaging winds the primary hazards. However, an
isolated tornado cannot be ruled out across the far western
sections of the area. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to flooding or
flash flooding. A Flood Watch is in effect for all of the
Panhandles this evening through Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Texas and Oklahoma
Panhandles Memorial Day through Wednesday night, and then across
parts of the area Thursday through Saturday. Any storms that
develop are expected to remain below severe levels at this time.
In addition, the strongest storms on Memorial Day will be capable
of producing heavy rainfall, which may lead to flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and Emergency Management officials across the Texas
and Oklahoma Panhandles should remain alert and be ready for
possible activation through tonight.

Schneider

In the hours before

Special weather statement, May 30, 1:03 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sun May 30 2021

OKZ003-301845-
Beaver OK-
103 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 145
PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slapout, or 16 miles west of Laverne, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3695 10000 3653 10001 3651 10005 3659 10062
      3700 10026 3700 10013
TIME...MOT...LOC 1802Z 237DEG 31KT 3663 10017

MJG
Special weather statement, May 30, 3:35 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Sun May 30 2021

OKZ001-302100-
Cimarron OK-
335 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Black Mesa Park, or 18 miles northwest of Boise
City, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10271 3699 10245 3683 10281 3690 10289
      3700 10281
TIME...MOT...LOC 2035Z 222DEG 23KT 3693 10273

DGW
Special weather statement, May 30, 3:56 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
356 PM CDT Sun May 30 2021

TXZ001-002-006>008-302130-
Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Moore TX-
356 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN SHERMAN...SOUTHEASTERN DALLAM...NORTHERN MOORE AND
NORTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Dalhart to 7 miles west of
Stinnett. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dumas, Dalhart, Cactus, Sunray, Conlen and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3636 10241 3609 10162 3605 10162 3606 10153
      3598 10131 3577 10168 3606 10250
TIME...MOT...LOC 2056Z 209DEG 22KT 3614 10239 3586 10157

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:45 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron45 min
May 29, 8:27 PM CDTTornado WarningAMACimarron48 min
May 29, 9:05 PM CDTTornado Warning Tornado observedAMACimarron55 min
May 29, 9:51 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron54 min
May 29, 10:41 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 29, 11:48 PM CDTSpecial Weather StatementAMACimarron27 min
May 30, 12:04 AM CDTSpecial Weather StatementAMACimarron56 min
May 30, 1:03 PM CDTSpecial Weather StatementAMABeaver42 min
May 30, 1:19 PM CDTSevere Thunderstorm WarningAMABeaver26 min
May 30, 2:27 PM CDTFlood WatchAMABeaver, Cimarron, Texas17 hr
May 30, 3:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 30, 4:35 PM CDTTornado Warning Tornado observedAMACimarron40 min
May 30, 5:08 PM CDTTornado Warning Tornado observedAMACimarron28 min
May 30, 5:14 PM CDTSevere Thunderstorm WarningAMACimarron61 min
May 30, 5:39 PM CDTTornado Warning Tornado observedAMACimarron51 min
May 30, 5:49 PM CDTTornado WarningAMACimarron41 min
May 30, 6:14 PM CDTTornado Warning Tornado observedAMACimarron46 min
May 30, 6:26 PM CDTTornado WarningAMACimarron21 min
May 30, 6:46 PM CDTAreal Flood AdvisoryAMACimarron4 hr
May 30, 6:54 PM CDTTornado WarningAMACimarron51 min
May 30, 6:58 PM CDTTornado WarningAMACimarron47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.